Wyoming, 2008

Avalanche in Wyoming, December 27, 2008

December 27, 2008 · NWS RIW · 1 event in 1 county or zone

An avalanche occurred within the boundaries of the Jackson Hole Mountain Resort resulting in the death of a 31-year-old male. The slide carried the victim and his uninjured companion 200 yards.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An avalanche occurred within the boundaries of the Jackson Hole Mountain Resort resulting in the death of a 31-year-old male. The slide carried the victim and his uninjured companion 200 yards. The depth of the avalanche was six to eight feet and completely buried the victim. The area had undergone avalanche hazard reduction efforts that morning and had previously been skied that day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 27, 11:52 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 27, 11:52 AM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1152 AM MST SAT DEC 27 2008

.UPDATE...
ISSUED MINOR UPDATE TO WARM HIGH TEMPS IN THE CODY FOOTHILLS AND
AREAS IN NATRONA COUNTY APPROXIMATELY 4 TO 9 DEGREES F. WEST WIND
HELPING TO RAPIDLY MODIFY/DISSIPATE MORNING TEMPERATURE INVERSIONS.
ALSO INCREASED SNOW CHANCES IN THE FAR WEST WITH SNOW ALREADY
FALLING IN YELLOWSTONE PARK AND TETONS/JACKSON HOLE AREA.

&&

.PREV DISCUSSION... /ISSUED 252 AM MST SAT DEC 27 2008/

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

NAM AND GFS IN GOOD AGREEMENT THROUGH MONDAY NIGHT ON THE BASIC
SYNOPTIC PATTERN...SO HAVE USED A BLEND OF THESE TWO MODELS FOR
THE FORECAST. TRANSITORY UPPER LEVEL RIDGE WILL FLATTEN OUT
RAPIDLY TODAY...AS DEEP TROUGH IN THE CENTRAL PLAINS MOVES SLOWLY
EASTWARD AND VERY STRONG ZONAL FLOW MOVES INTO THE PAC NW FROM THE
EASTERN PAC. LEE SURFACE TROUGH WILL DEEPEN TODAY ACROSS EASTERN
WY...AND TIGHTENING SURFACE GRADIENT ACROSS EASTERN SWEETWATER
COUNTY AND NATRONA COUNTY WILL GENERATE SOUTHWEST WINDS BETWEEN 20
AND 30 MPH WITH GUSTS TO NEAR 45 MPH. HIGHS TODAY WILL RECOVER
AFTER A COLD MORNING ACROSS THE REGION...BUT WILL BE COLDER THAN
HIGHS FRIDAY AND WILL BE 4 TO 8 F BELOW NORMAL FOR LATE DECEMBER.
NAM AND GFS INDICATE INCREASING CLOUDS IN WESTERN WY TODAY WITH
WEAK ISENTROPIC UPGLIDE BRINGING LIGHT SNOW BY MID
AFTERNOON...ESPECIALLY IN THE HIGHER TERRAIN. LEFT FRONT QUAD OF
H25 JET WILL MOVE ACROSS WESTERN WY TONIGHT. THE DYNAMIC FORCING
PROVIDED BY THE H25 JET AND WEAK ISENTROPIC LIFT WILL BRING LIGHT
SNOW TO MOST OF WESTERN WY TONIGHT. HIGH AND MID LEVEL CLOUDS WILL
SPREAD EAST OF THE DIVIDE TONIGHT...CAUSING LOW TEMPERATURES TO BE
3 TO 5 F ABOVE NORMAL IN MOST LOCATIONS AND 5 TO 10 F ABOVE NORMAL
IN EASTERN SWEETWATER COUNTY AND NATRONA COUNTY WHERE SOUTHWESTERN
WINDS WILL KEEP THE BOUNDARY LAYER WELL MIXED. 40 TO 45 KT WINDS
AT MOUNTAIN TOP LEVEL ACROSS THE ABSAROKA RANGE TONIGHT COMBINED
WITH A STABLE LAYER BETWEEN 9K AND 11K FEET AND A CRITICAL LAYER
OF 25 KT WINDS BETWEEN 11K AND 15K FEET IS INDICATED BY NAM20
SOUNDINGS AND X-SECTIONS. THESE CONDITIONS FAVOR THE FORMATION OF
MOUNTAIN WAVES TO THE LEE OF THE HIGHEST PEAKS...AND HAVE ISSUED A
HIGH WIND WATCH FOR THE ABSAROKA RANGE AND THE CODY FOOTHILLS FROM
01Z SUNDAY THROUGH 18Z SUNDAY. THE MOST LIKELY TIME FOR BREAKING
MOUNTAIN WAVES TO PRODUCE HIGH WIND GUSTS APPEARS TO BE FROM 06Z
SUNDAY THROUGH 12Z SUNDAY. NAM 295 K SURFACE SUNDAY INDICATES 30
TO 40 KT WEST WINDS ACROSS 50 MILLIBARS WITH LAYER SPECIFIC
HUMIDITY INCREASING TO 3 TO 4 G/KG OVER WESTERN WY SUNDAY. STRONG
ISENTROPIC LIFT WILL BE SUPPRESSED BY RIGHT EXIT DYNAMICS OF A
110+ KT H25 JET...SO DESPITE INCREASING PAC MOISTURE SNOWFALL
INTENSITY IS EXPECTED TO INCREASE FROM LIGHT TO MODERATE...RATHER
THAN HEAVY...SUNDAY. STRONGER WEST TO SOUTHWEST WINDS EAST OF THE
DIVIDE SUNDAY WILL PRODUCE CONSIDERABLE DOWNSLOPING AND MILDER HIGH
TEMPERATURES IN THE UPPER 20S TO LOWER 40S.

A WEAK SHORTWAVE EMBEDDED IN THE WESTERLY FLOW SUNDAY NIGHT
COMBINED WITH MODERATE ISENTROPIC LIFT WILL PRODUCE PERIODS OF
LIGHT TO MODERATE SNOW WEST OF THE DIVIDE SUNDAY NIGHT. ISENTROPIC
LIFT WILL WEAKEN MONDAY ACROSS WESTERN WY...BUT INCREASING
VORTICITY ADVECTION AHEAD OF A STRONG SHORTWAVE CROSSING THE
INTERIOR PAC NW WILL KEEP LIGHT SNOW ACROSS MUCH OF WESTERN WY.
CONTINUED DOWNSLOPING FLOW EAST OF THE DIVIDE MONDAY WILL RESULT
IN HIGH TEMPERATURES 8 TO 12 F ABOVE NORMAL...PARTLY CLOUDY SKIES
AND DRY WEATHER. THE SHORTWAVE WILL MOVE ACROSS MT MONDAY NIGHT
WITH DRIER AIR MOVING INTO WESTERN WY...AND A WEAK COLD FRONT
PUSHING ACROSS NORTHERN WY.

AT THIS TIME IT APPEARS THAT SNOWFALL ACROSS WESTERN WY TONIGHT
THROUGH MONDAY WILL REMAIN BELOW WARNING CRITERIA...BUT SNOW
ADVISORY CRITERIA WILL LIKELY BE MET ACROSS THIS AREA...ESPECIALLY
IN THE FAR WEST...SUNDAY THROUGH MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY
FORECAST FOR THIS PERIOD WEIGHTED HEAVILY TOWARD THE
ECMWF...ESPECIALLY IN THE LATER HALF OF THE PERIOD. OMEGA BLOCK
REMAINS OVER THE NORTH CENTRAL PACIFIC AND BERING SEA THROUGH THE
PERIOD WITH STRONG PROGRESSIVE ZONAL FLOW OVER THE U.S. GFS
OPERATIONAL BECOMES INCREASINGLY OUT OF PHASE WITH GEFS MEAN AND
ECMWF AS IT ATTEMPTS TO SPLIT SHORTWAVE ENERGY AROUND TOP OF
BERING SEA RIDGE AND DOWN WEST COAST OF NORTH AMERICA RATHER THAN
THIS ENERGY TAKING THE PATH OF LEAST RESISTANCE BY UNDERCUTTING
THIS RIDGE. THEREFORE GFS BRINGS A MUCH STRONGER SHORTWAVE ACROSS
AREA THURSDAY. FEW CHANGES MADE TO GOING FORECAST WITH HIGH CHANCE
OR LIKELY POPS MAINTAINED ACROSS THE WESTERN MOUNTAINS THROUGH THE
PERIOD...WITH THE LOW-END POPS BEHIND SHORTWAVE PASSAGE TUESDAY
AND THE HIGH-END POPS AHEAD OF AND WITH SHORTWAVE PASSAGE
WEDNESDAY AND WEDNESDAY NIGHT. THIS NEXT SHORTWAVE IS EXPECTED TO
DRIVE A COLD FRONT INTO NORTHERN WYOMING THURSDAY WITH SOME LOW
POPS ACROSS THE NORTHERN BIG HORN BASIN THROUGH JOHNSON COUNTY.
ECMWF SHOWS STRONG WARM AIR ADVECTION ALONG WITH DRYING IN THE
WEST FRIDAY AND SATURDAY. HOWEVER FORECAST WAS WEIGHTED MORE
TOWARD EARLY JANUARY CLIMATOLOGY MAINTAINING HIGH CHANCE POPS
ACROSS THE WEST WITH NEAR OR SLIGHTLY ABOVE SEASONAL TEMPERATURES
AND BREEZY TO WINDY CONDITIONS EAST OF THE DIVIDE.

&&

.AVIATION...

VFR CONDITIONS TO PREVAIL EAST OF THE CONTINENTAL DIVIDE THROUGH
06Z/SUN AS SHORTWAVE RIDGE BUCKLES AND WESTERLY FLOW BEGINS TO
DOMINATE WEATHER PATTERN BY SUNDAY. MID/HIGH LEVEL MOISTURE WILL
BEGIN TO NOSE INTO FAR WEST WYOMING PRIOR TO 18Z/SAT WITH FREQUENT
MOUNTAIN OBSCURATIONS BY 21Z/SAT. EXPECT LIGHT SNOW TO START AT KJAC
BETWEEN 21Z/SAT AND 00Z/SUN. CONDITIONS SHOULD DETERIORATE TO MVFR
AT KJAC AFTER 00Z/SUN. KBPI/KPNA/KRKS TO SEE BROKEN MID CLOUD DECK
SATURDAY AFTERNOON. OTHER ISSUE OF CONCERN IS INCREASING WIND AT
KRKS AND KCPR ON SATURDAY. WEST TO SOUTHWEST SURFACE WIND OF
28-38KTS WILL BE COMMON ALONG THE CORRIDOR BETWEEN THESE TWO SITES.
PRESSURE GRADIENT AND MID-LEVEL WINDS EVEN MORE IMPRESSIVE FOR
SUNDAY...SO EXPECT STRONGER WINDS AT THESE TWO LOCATIONS DURING THAT
PERIOD. 700MB WESTERLY WINDS WILL BE AROUND 50KTS ON SUNDAY WHICH
WILL LIKELY LEAD TO A BUMPY RIDE AROUND MOUNTAINTOP LEVEL...
ESPECIALLY IN THE LEE OF THE WIND RIVER AND GREEN MOUNTAINS. TAKING
ANOTHER LOOK AHEAD TO SUNDAY...EXPECT THE HEAVIEST SNOW AT KJAC TO
BEGIN AFTER 06Z/SUN AND CONTINUE THROUGH MUCH OF THE DAY.

&&

.FIRE WEATHER...

STRONG WESTERLY FLOW ALOFT WILL PRODUCE DRY WEATHER AND MODERATING
TEMPERATURES EAST OF THE DIVIDE TODAY THROUGH MONDAY. HIGHS SUNDAY
AND MONDAY EAST OF THE DIVIDE WILL BE WELL ABOVE NORMAL IN THE
30S TO LOWER 40S. THE STRONG WESTERLY FLOW WILL ALSO BRING PERIODS
OF SNOW TO MOST OF WESTERN WYOMING TONIGHT THROUGH MONDAY WITH
MODERATE SNOWFALL MOST LIKELY SUNDAY INTO SUNDAY NIGHT. WINDY
CONDITIONS ARE EXPECTED ACROSS EASTERN SWEETWATER COUNTY AND
NATRONA COUNTY TODAY AND SUNDAY WITH SOUTHWEST WINDS AT 20 TO 30
MPH WITH GUSTS BETWEEN 40 AND 50 MPH.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...CHURCH
SHORT TERM...SMITH
LONG TERM...AEM
AVIATION...CNJ
FIRE WEATHER...SMITH
Hazardous weather outlook, Dec 27, 5:00 AM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SAT DEC 27 2008

WYZ001>020-022>030-281200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SAT DEC 27 2008

...HIGH WIND WATCH FOR THE ABSAROKA MOUNTAINS AND THE CODY FOOTHILLS
THIS EVENING THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WINDS WILL BE POSSIBLE THIS EVENING THROUGH SUNDAY
MORNING IN THE ABSAROKA MOUNTAINS AND THE CODY FOOTHILLS. WEST
WINDS OF 25 TO 40 MPH WILL DEVELOP THIS EVENING ACROSS THESE AREAS
WITH WIND GUSTS BETWEEN 60 AND 75 MPH POSSIBLE THROUGH SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG MOIST FLOW OF PACIFIC AIR WILL BRING PERIODS OF LIGHT TO
MODERATE SNOW TO WESTERN WYOMING SUNDAY THROUGH MONDAY.
SIGNIFICANT SNOWFALL AMOUNTS ARE POSSIBLE. THE HEAVIEST
SNOWFALL WILL LIKELY OCCUR SUNDAY AND SUNDAY NIGHT. 10 TO 15 INCHES
OF SNOW IS POSSIBLE BY MONDAY EVENING OVER THE TETONS AND THE
NORTHERN SALT RIVER RANGE. LESSER AMOUNTS OF 8 TO 12 INCHES COULD
OCCUR ACROSS THE SOUTHERN SALT RIVER...NORTHERN WIND RIVER AND
WYOMING RANGES. LOCATIONS IN THE JACKSON AND STAR VALLEYS WILL LIKELY
A TOTAL OF 3 TO 7 INCHES OF SNOW BY MONDAY EVENING.

SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 MPH WILL BE POSSIBLE
FROM THE GREEN MOUNTAINS TO THE CASPER AREA THIS AFTERNOON AND SUNDAY
AFTERNOON. THESE WINDS WOULD IMPACT TRAVEL ALONG HIGHWAYS 220 AND
287.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS IN THE ABSAROKA
MOUNTAINS AND CODY FOOTHILLS THIS EVENING THROUGH SUNDAY. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
December 27, 1:25 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Teton & Gros Ventre Mountains2008-12-2731MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142065.